Michigan, 2003Damaging Wind in Michigan, August 11, 2003
August 11, 2003 · NWS IWX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 2:17 PM EST, 42 minutes earlier.
Area forecast discussion, Aug 11, 2:17 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EST MON AUG 11 2003
PUBLIC DISCUSSION FOR 330 PM...
UPPER LOW IS FORECAST TO CONTINUE TO WOBBLE JUST TO THE EAST AND
SOUTH OF THE FORECAST AREA TONIGHT THRU THURSDAY. SATELLITE IMAGERY
INDICATES A LOBE OF ENERGY MOVING SOUTHWEST OVER SOUTHERN LAKE MI
THIS AFTERNOON. THIS FEATURE IS KICKING OFF SCATTERED THUNDERSTORMS
DUE TO A PRETTY UNSTABLE ATMOSPHERE. THE THREAT OF SEVERE WEATHER IS
LOW...BUT A FEW STORMS MAY GENERATE DAMAGING WINDS AND/OR LARGE HAIL
THRU SUNDOWN.
THE UPPER LOW IS FORECAST TO DRIFT SOUTHEAST FAR ENOUGH THAT WE MAY
ACTUALLY HAVE A DAY WITH NO RAIN IN THE FORECAST AREA ON WEDNESDAY.
THIS WOULD BE THE FIRST DAY OF NO RAIN IN OVER A WEEK AND A HALF.
THERE IS A SLIGHT CHANCE THAT STORMS MAY FIRE AGAIN THURSDAY
AFTERNOON...BUT A FEW VITAL INGREDIENTS MAY BE MISSING (MAINLY A
KICKER). WILL CONTINUE TO MONITOR.
MODELS ARE IN AGREEMENT SO USED A BLEND. OTHER THAN A FEW TWEAKS
HERE AND THERE GENERALLY ACCEPTED MOS AND OTHER MODEL SOLUTIONS.
EXTENDED DISCUSSION...
PRIMARY CHALLENGE IS SHOWER AND THUNDERSTORM POTENTIAL FOR SUNDAY
AND MONDAY. SIGNIFICANT MODEL DIFFERENCES EXIST WITH ECMWF
INDICATING 500 MB RIDGE OVER GREAT LAKES AND OHIO VALLEY ON
SUNDAY...WHILE GFS BREAKS DOWN RIDGE AND BRINGS A WEAK MID LEVEL
SHORTWAVE ACROSS. AT THE SURFACE...ECMWF IS MUCH SLOWER TO PUSH
COLD FRONT OUT OF CENTRAL PLAINS THAN GFS. GFS TRENDED FASTER AND
WEAKER WITH MID LEVEL SHORTWAVE PROGGED FOR SUNDAY...WHILE ECMWF
TRENDED LESS PROGRESSIVE WITH 500 MB RIDGE AND CENTRAL PLAINS
SHORTWAVE TROUGH. AT THE SURFACE...BOTH MODELS TRENDED SLOWER WITH
COLD FRONT PUSHING OUT OF THE CENTRAL PLAINS. CONSIDERING
TRENDS...CONFIDENCE LOW ON SHOWER AND STORM POTENTIAL FOR
SUNDAY...BUT FOR CONTINUITY...WILL KEEP LOW CHANCE POP. CHANCE POPS
FOR STORMS ON MONDAY LOOK REASONABLE. WITH INCREASING LOW LEVEL
MOISTURE AND 500 MB RIDGE OVER REGION...HAVE BUMPED UP OVERNIGHT
LOWS FOR FRIDAY AND SATURDAY A COUPLE OF DEGREES.
AVIATION DISCUSSION FOR 18Z...
MID LEVEL DISTURBANCES ROTATING AROUND UPPER LOW WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
ADDITIONAL STORMS WILL BE GENERATED ALONG TROUGH OF LOW PRESSURE
EXTENDING FROM LAKE ONTARIO TO LOWER MICHIGAN. STORMS ALREADY
PRESENT ALONG THIS BOUNDARY IN AREA OF MOISTURE CONVERGENCE AND
INSTABILITY...LI VALUES TO MINUS 4. BOUNDARY LAYER RELATIVE
HUMIDITY WILL BE AROUND 90 PERCENT AROUND DAYBREAK...SO WILL INCLUDE
MVFR VISIBILITIES WITH FOG IN TAFS. WILL ALSO INCLUDE A TEMPO GROUP
FOR IFR VISIBILITY AND CEILING AT FWA...GIVEN WEAKER PRESSURE
GRADIENT.
BARJENBRUCH
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
EDDY/BARJENBRUCH
Hazardous weather outlook, Aug 11, 5:20 AM EST, 9 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORM TODAY AND EARLY TONIGHT...BUT THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS ON SUNDAY...BUT THE SEVERE POTENTIAL FOR THESE STORMS
HAS NOT YET BEEN DETERMINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Thunderstorm Wind, St. Joseph
- When
- August 11, 2:59 PM EST
- Where
- St. Joseph County, 2 mi N of White Pigeon
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -85.633
Large trees were reported down, with some blocking roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, August 11, 2003$1.2 million · F1 · 12 events
- Hail and Damaging Winds in Texas, August 11, 2003$781,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, August 11, 20032 injured · $220,000 · 1 in hail · 11 events
- Flash Flood in New York, August 11 to 12, 2003$750,000 · 1 event
- Hail and Damaging Wind in Texas, August 11, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flooding in New York, August 11 to 12, 2003$170,000 · 8 events
- Flash Flood in Massachusetts, August 11, 2003$200,000 · 1 event
- Flash Flood and Lightning Strike in Kentucky, August 11, 20033 injured · $55,000 · 3 events
- Hail and Damaging Winds in Texas, August 11, 2003$53,000 · 60 kt wind · 7 events
- Flash Flood in Kentucky, August 11, 2003$50,000 · 1 event
- Flash Flooding in West Virginia, August 11, 2003$35,000 · 2 events
- Damaging Winds and Lightning Strike in Illinois, August 11, 2003$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377986.